Alert archive / Louisiana / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 2, NWS Jackson, MS

February 22, 2005Catahoula Parish, Franklin Parish, Tensas Parish, Louisiana

NWS Jackson, MS issued this severe thunderstorm warning at Feb 22, 2005, 3:00 PM CST for Catahoula Parish, Franklin Parish, Tensas Parish, Louisiana. It was in force for 60 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Feb 22, 2005, 3:00 PM CST (21:00 UTC)
Expired
Feb 22, 2005, 4:00 PM CST
In force
60 min
Issued by
NWS Jackson, MS
Area
Counties, with a storm outline in the text

Counties Catahoula Parish, LA, Franklin Parish, LA, Tensas Parish, LA

The radar

The Jackson/Brandon,MS radar (KDGX), 147 km from the middle of the area, began a volume at 21:03 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Jackson, MS (KJAN), launched 12:00Z, 9.0 hours before the alert went out and 139 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Jackson, MS at 12:00Z on 2005-02-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 810 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Jackson, MS at 12:00Z on 2005-02-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 33 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
810 J/kg
Mixed-layer CIN
-28 J/kg
Mixed-layer LCL
561 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
33 m²/s²
0-3 km storm-relative helicity
139 m²/s²
Significant tornado parameter
0.1
Supercell composite
0.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KJAN 222102
SVRJAN
LAC025-041-107-222200-
/O.NEW.KJAN.SV.W.0002.050222T2100Z-050222T2200Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE JACKSON MS
300 PM CST TUE FEB 22 2005

THE NATIONAL WEATHER SERVICE IN JACKSON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CATAHOULA PARISH IN NORTHEAST LOUISIANA
  FRANKLIN PARISH IN NORTHEAST LOUISIANA
  TENSAS PARISH IN NORTHEAST LOUISIANA

* UNTIL 400 PM CST

* AT 301 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A 
SEVERE THUNDERSTORM CAPABLE OF PRODUCING HALF DOLLAR SIZE HAIL.  
THIS STORM WAS LOCATED 25 MILES SOUTHWEST OF NEWELLTON...OR ABOUT 15 
MILES NORTH OF FERRIDAY...AND MOVING NORTHEAST AT 15 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  RURAL TENSAS PARISH AT 320 PM CST
  RURAL FRANKLIN PARISH AT 320 PM CST

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF
YOUR HOME OR BUSINESS. THIS STORM HAS THE POTENTIAL TO CAUSE SERIOUS
INJURY AND SIGNIFICANT DAMAGE TO PROPERTY.

LAT...LON 3188 9168 3174 9152 3204 9117 3221 9142

$$

CRAVEN
2 follow-up statements
000 
WWUS54 KJAN 222123
SVSJAN

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON MS
320 PM CST TUE FEB 22 2005

LAC025-222130-
/O.CAN.KJAN.SV.W.0002.000000T0000Z-050222T2200Z/
CATAHOULA LA-
320 PM CST TUE FEB 22 2005

...THE SEVERE THUNDERSTORM WARNING FOR CATAHOULA PARISH IS
CANCELLED...

THE STORM HAS MOVED NORTHEAST OF THE PARISH. 

LAT...LON 3186 9157 3186 9138 3204 9117 3221 9142
      3198 9160

$$

LAC041-107-222200-
/O.CON.KJAN.SV.W.0002.000000T0000Z-050222T2200Z/
TENSAS LA-FRANKLIN LA-
320 PM CST TUE FEB 22 2005

...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 400 PM CST FOR
FRANKLIN AND TENSAS PARISHES...

AT 317 PM CST...LOCAL LAW ENFORCEMENT REPORTED A SEVERE THUNDERSTORM
CAPABLE OF PRODUCING LARGE DAMAGING HAIL UP TO GOLF BALL SIZE.  THIS
STORM WAS LOCATED 19 MILES SOUTHWEST OF NEWELLTON...OR ABOUT 20 MILES
SOUTHEAST OF WINNSBORO...MOVING NORTHEAST AT 15 MPH.

HAIL TO NICKEL SIZE WAS REPORTED EARLIER NEAR FOULS IN CATAHOULA 
PARISH AS THE STORM MOVED BY...BUT THE STORM HAS INTENSIFIED IN THE 
PAST 15 MINUTES.

LAT...LON 3186 9157 3186 9138 3204 9117 3221 9142
      3198 9160

$$

CRAVEN
000 
WWUS54 KJAN 222151
SVSJAN

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON MS
350 PM CST TUE FEB 22 2005

LAC041-222200-
/O.CAN.KJAN.SV.W.0002.000000T0000Z-050222T2200Z/
FRANKLIN LA-
350 PM CST TUE FEB 22 2005

...THE SEVERE THUNDERSTORM WARNING FOR FRANKLIN PARISH IS
CANCELLED...

THE STORM HAS MOVED NORTHEAST OF THE PARISH. 

LAT...LON 3194 9149 3190 9134 3204 9117 3221 9142
      3211 9150

$$

LAC107-222200-
/O.CON.KJAN.SV.W.0002.000000T0000Z-050222T2200Z/
TENSAS LA-
350 PM CST TUE FEB 22 2005

...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 400 PM CST FOR
TENSAS PARISH...

AT 347 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING LARGE DAMAGING
HAIL UP TO GOLF BALL SIZE.  THIS STORM WAS LOCATED 14 MILES SOUTHWEST
OF NEWELLTON...OR ABOUT 21 MILES SOUTHEAST OF WINNSBORO...MOVING
NORTHEAST AT 10 MPH.

THE SEVERE THUNDERSTORM WILL OTHERWISE REMAIN OVER MAINLY RURAL AREAS
OF THE INDICATED PARISH.

LAT...LON 3194 9149 3190 9134 3204 9117 3221 9142
      3211 9150

$$

CRAVEN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before this severe thunderstorm warning went out at Feb 22, 3:00 PM CST, 0 minutes earlier.

Area forecast discussion, Feb 22, 3:00 PM CST, 0 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON MS
300 PM CST TUE FEB 22 2005

.SHORT TERM...MY LATEST SUBJECTIVE ANALYSIS HAS A STATIONARY FRONT
HANGING OUT JUST NORTH OF INTERSTATE 20 THIS AFTERNOON...SOMEWHERE
ALONG A WILMONT ARKANSAS TO BROOKSVILLE MISSISSIPPI LINE.  WITH A
LACK OF STRONG SHORTWAVE TROUGHS HEADING TOWARD OUR AREA
TONIGHT...COMBINED WITH THE OLD ADAGE PARALLEL FLOW...FRONT WONT
GO...I SUSPECT THE FRONT WILL MAKE VERY LITTLE SOUTHWARD MOVEMENT
TONIGHT.

TONIGHTS FORECAST ISNT CLEAR-CUT AT ALL.  TRUE...WE HAVE THE FRONT
AROUND OUR FORECAST AREA.  HOWEVER...THERE ISNT A LOT OF
SYNOPTIC-SCALE FORCING (ISENTROPIC OR OTHERWISE) WITH WHICH TO
GENERATE PRECIPITATION.  NUMERICAL MODELS SHOW A LITTLE BIT OF
BUOYANCY (500 TO 1000 JOULES/KG) OVER THE SOUTHERN TIER OF
COUNTIES/PARISHES THIS EVENING.  THIS MAKES SENSE CONSIDERING THIS
WAS THE FIRST PART OF OUR FORECAST AREA TO BREAK OUT OF THE CLOUD
COVER TODAY.  I BELIEVE THAT THIS BIT OF BUOYANCY AND INSTABILITY
WILL BE USED TONIGHT.  THUNDERSTORMS HAVE DEVELOPED ALONG A
BOUNDARY...WHICH IS SEEN ON THE VISIBLE SATELLITE IMAGE EXTENDING
FROM NORTHWEST LOUISIANA...TO THE NATCHEZ AREA...THEN NORTHEASTWARD
TOWARD MERIDIAN AND WEST-CENTRAL ALABAMA.  IN GENERAL...FIRST PERIOD
SHOWER AND THUNDERSTORM CHANCES WILL BE BASED ON CURRENT RADAR
TRENDS.  EVEN SO...THE HIGHEST RAIN CHANCES SHOULD REMAIN IN THE
SOUTHERN PART OF THE FORECAST AREA.

A HEALTHY BIT OF ENERGY FROM AN APPROACHING SHORTWAVE TROUGH SHOULD
RESULT IN THE DEVELOPMENT OF A WAVE OF LOW PRESSURE TO OUR WEST
LATER TONIGHT.  THIS WAVE WILL MOVE ALONG THE FRONT...APPROACHING
OUR AREA TOWARD SUNRISE WEDNESDAY.  INCREASED DIFFLUENCE THANKS TO
THE UPPER-LEVEL JET...COMBINED WITH A 40 KNOT LOW-LEVEL JET AND 850
MB THETA-E VALUES INCREASING TO 325K...MAY ALLOW STRONG TO SEVERE
THUNDERSTORMS TO BE POSSIBLE BY WEDNESDAY AFTERNOON ALONG AND SOUTH
OF THE FRONT.  WITH WET BULB ZEROS EXPECTED TO BE BELOW 10000
FEET...HAIL WILL PROBABLY BE THE BIG RISK WITH THE STRONGER STORMS.
HOWEVER...CONSIDERING THE AMOUNT OF 0 TO 3 KM HELICITY (ESPECIALLY
AROUND THE FRONT)...ISOLATED TORNADOES CANNOT BE RULED OUT.  THAT
BEING SAID...ILL MENTION THE POSSIBILITY OF SEVERE STORMS IN THE
HAZARDOUS WEATHER OUTLOOK FOR AREAS ALONG AND SOUTH OF INTERSTATE 20
(INCLUDING METRO JACKSON).  /BUTTS/

.LONG TERM...
UNCERTAINTY ABOUNDS IN THE FORECAST PAST WEDNESDAY. THE CONSENSUS OF
PREVIOUS MODEL RUNS WANTED TO FINALLY USHER THE COLD FRONT SOUTHEAST
OUT OF THE CWA BY THURSDAY MORNING AS A SURFACE LOW PUSHING TOWARD
THE EASTERN SEABOARD GAINS STRENGTH. NOW IT APPEARS ONLY THE SHALLOW
SURFACE FRONT MAY PUSH THROUGH LATE WEDNESDAY OR EARLY
THURSDAY...LEAVING THE CORRESPONDING BOUNDARY AT 850 MB TO TRAIL
BEHIND SEVERAL HUNDRED MILES. LINGERING MOISTURE AHEAD OF THIS
BOUNDARY WILL BE LIFTED AND CONDENSED WITH THE HELP OF THE RIGHT
ENTRANCE REGION OF A HEALTHY (120 KT) UPPER JET. OUR PREVIOUS
FORECAST WAS COUNTING ON PRECIPITATION GETTING OUT OF THE REGION BY
THURSDAY AND THE LATEST MODEL GUIDANCE IS GOING FIRMLY AGAINST THIS.
I HAD NO CHOICE BUT TO UP POPS IN THE WEDNESDAY NIGHT AND THURSDAY
PERIODS...WITH HIGHEST POPS WEIGHTED TOWARD SOUTHEAST ZONES. I DID
NOT RAISE POPS AS HIGH AS THE MODELS...OR SOME NEIGHBORS...BECAUSE
OVER THE PAST FEW WEEKS THE CONTINUING SPLIT FLOW PATTERN HAS
PROMPTED WARINESS IS ABRUPT CHANGES IN MODEL SOLUTIONS.

FURTHER DOWN THE ROAD...THE ACTIVE SOUTHERN STREAM IN THE SPLIT FLOW
REGIME WILL PROBABLY TRIGGER SOME MORE WEAK CYCLOGENESIS IN THE
VICINITY OF THE GULF COAST THIS WEEKEND. WE ARE STILL BETTING THAT
ANY DEVELOPMENT OF THAT NATURE WILL TAKE PLACE FAR ENOUGH SOUTH
WHERE WE REMAIN DRY. MEANWHILE...A SURFACE RIDGE REMAINING PLANTED
ACROSS THE LOWER MISSISSIPPI VALLEY LATE THURSDAY INTO THE FIRST
PART OF THE WEEKEND WILL KEEP US A LITTLE COOLER THAN NORMAL WITH
GENERALLY PARTLY CLOUDY SKIES.

THE NEXT PIECE OF ENERGY SHOULD COME AT US THE BEGINNING PART OF
NEXT WORK WEEK...DRIVING A FRONT THROUGH WITH ATTENDANT RAIN
CHANCES. MODELS ARE REALLY HAVING A HARD TIME BY THIS FAR OUT IN THE
PERIOD SO MY CONFIDENCE IS...AGAIN...NOT HIGH. ENSEMBLE OUTPUT
POINTS TO A NEGATIVE NAO PATTERN BUILDING IN BY THE MIDDLE OF NEXT
WEEK. THIS WOULD TEND TO BRING COLD SHOTS OF AIR SOUTH INTO THE
EASTERN HALF TO THIRD OF THE NATION. THIS IS REINFORCED BY THE
ENSEMBLES PREDICTING BELOW NORMAL LOW LEVEL TEMPERATURES BY TUESDAY
AND WEDNESDAY AS WELL. LEANED ON THIS INFORMATION HEAVILY AT THE END
OF THE FORECAST PERIOD AND WHILE FRIGID WEATHER IS NOT
EXPECTED...WINTER MAY NOT YET BE OVER WITH EITHER. /50/

&&

.JAN WATCHES/WARNINGS/ADVISORIES...
MS...NONE.
LA...NONE.
AR...NONE.

&&
Hazardous weather outlook, Feb 22, 5:34 AM CST, 9 hours 26 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON MS
0534 AM CST TUE FEB 22 2005

ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>074-
231134-
ADAMS-ASHLEY-ATTALA-BOLIVAR-CARROLL-CATAHOULA-CHICOT-CHOCTAW-
CLAIBORNE-CLARKE-CLAY-CONCORDIA-COPIAH-COVINGTON-EAST CARROLL-
FORREST-FRANKLIN LA-FRANKLIN MS-GRENADA-HINDS-HOLMES-HUMPHREYS-
ISSAQUENA-JASPER-JEFFERSON-JEFFERSON DAVIS-JONES-KEMPER-LAMAR-
LAUDERDALE-LAWRENCE-LEAKE-LEFLORE-LINCOLN-LOWNDES-MADISON LA-
MADISON MS-MARION-MONTGOMERY-MOREHOUSE-NESHOBA-NEWTON-NOXUBEE-
OKTIBBEHA-RANKIN-RICHLAND-SCOTT-SHARKEY-SIMPSON-SMITH-SUNFLOWER-
TENSAS-WARREN-WASHINGTON-WEBSTER-WEST CARROLL-WINSTON-YAZOO-
0534 AM CST TUE FEB 22 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL MISSISSIPPI...
NORTHEAST LOUISIANA...AND EXTREME SOUTHEAST ARKANSAS

.DAY ONE...TODAY AND TONIGHT...

...THUNDERSTORMS...
ISOLATED STRONG TO LOCALLY SEVERE THUNDERSTORMS WILL BE POSSIBLE
THIS AFTERNOON AND EARLY EVENING IN AREAS ALONG AND SOUTH OF A
LINE FROM BASTROP LOUISIANA...TO YAZOO CITY AND DE KALB
MISSISSIPPI. THE PRIMARY SEVERE WEATHER RISK WILL BE LARGE HAIL.
WIND GUSTS BETWEEN 40 AND 50 MPH WILL ALSO BE POSSIBLE.

A COLD FRONT WILL CONTINUE TO SLOWLY EDGE SOUTH INTO CENTRAL
MISSISSIPPI TODAY. BY AFTERNOON THIS BOUNDARY WILL BE A FOCUS FOR
SCATTERED SHOWERS AND THUNDERSTORMS. THE COMBINATION OF LOW LEVEL
CONVERGENCE ALONG THE FRONTAL BOUNDARY...COLD TEMPERATURES ALOFT
AND SUFFICIENT WIND SHEAR WILL PROVIDE THE POTENTIAL FOR A FEW
SEVERE THUNDERSTORMS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY...

...DAYS TWO AND THREE...WEDNESDAY AND THURSDAY...
A FEW STRONG  THUNDERSTORMS WILL BE POSSIBLE ALONG AND SOUTH OF
THE INTERSTATE 20 CORRIDOR TUESDAY NIGHT INTO WEDNESDAY...
SHIFTING SOUTHWARD BY LATE WEDNESDAY.  THE MAIN RISK FROM THESE
STORMS WILL BE HEAVY RAINFALL...SMALL HAIL AND STRONG WINDS UP TO
40 MPH.

RAINFALL AMOUNTS OF 1 TO 2 INCHES CAN BE EXPECTED OVER CENTRAL
AND SOUTHERN PORTIONS OF THE OUTLOOK AREA... PRIMARILY ALONG AND
SOUTH OF  THE INTERSTATE 20 CORRIDOR.  AN ISOLATED 3 INCH
RAINFALL TOTAL CANNOT BE RULED OUT.

...DAYS FOUR THROUGH SEVEN...FRIDAY THROUGH MONDAY...
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER CALL TO ACTION STATEMENT...
THE ACTIVATION OF STORM SPOTTER GROUPS...HAM RADIO
OPERATORS...AND EMERGENCY MANAGEMENT PERSONNEL IN SUPPORT OF
SEVERE WEATHER OPERATIONS...MAY BE NEEDED ALONG AND SOUTH OF THE
INTERSTATE TWENTY CORRIDOR THIS AFTERNOON...BUT IS OTHERWISE NOT
ANTICIPATED THROUGH MONDAY FEBRUARY 28TH.

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.SRH.NOAA.GOV/JAN. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

The office that day

Everything else NWS Jackson, MS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 22, 2:19 PM CSTSevere Thunderstorm WarningJANCatahoula, Concordia, Tensas41 min
Feb 22, 3:12 PM CSTSevere Thunderstorm WarningJANConcordia, Tensas48 min
Feb 22, 4:01 PM CSTSevere Thunderstorm WarningJANTensas44 min
Feb 22, 5:04 PM CSTSevere Thunderstorm WarningJANCatahoula, Concordia41 min

Nearby

Severe Thunderstorm Warnings in Louisiana, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.